Gbs Id Bracelets
AnonymousOctober 30, 2006 at 11:22 am
It was recommended to me to wear one at least until I get some of my reflexes back so I wear one (supposed to wear on the left wrist as thats where paramedics will check your pulse and wont miss it if not looking for one). Also with Neurontin there are some drug interactions like with Morphine which they may give during an emergency situation where you cant speak up for yourself. I didnt see any drug interactions with Ultram/Tramadol so I left that off the bracelet.
I am thinking of switching to a necklace though, even though it is not as likely to be noticed but this bracelet gets in the way alot when wheeling my wheelchair.
Mine just says
EDIT: In case someone responds with it… I know technically a person does not have GBS once they have started to get better and technically what we have is GBS Residuals but an EMT, Paramedic or ER doctor is going to not have as much clue what that means expecially when you think that many didnt know how to diagnose in the first place. I would rather have the full name so that if they were not familiar with it they could more easily look it up.
AnonymousOctober 30, 2006 at 2:49 pm
So, the reallity is, post your GBS ‘residuals’ on the bracelets, not just the name. As you said, it’s hard enough for an ER doc, let alone an EMT service, to have ever heard of GBS.[/QUOTE]
Which is the reason I put GUILLAIN-BARRE on my bracelet. Someone who doesnt know what GBS is is not going to be able to a easily lookup a 3-letter abbreviation as well as the full name. Someone may not know what GBS is but many people have heard of Guillain-Barre even if they arent real familiar with it.
Also, I figure even someone with the Flu for example… once you are past the first 24 hours or whatever it is you are on the mend which may take a couple of days. Using that same logic the person would be post-flu and have flu-residuals for a couple of days. Really the person in that position would say they still have the flu not post-flu. So… 😀
AnonymousOctober 30, 2006 at 5:59 pm
I don’t wear a bracelet (other than the blue one I ordered from this froum some time ago), but it would be hard to post all of my residuals on a bracelet. But I do carry a medical card in my wallet with all of my medical issues. About what to call one’s illness. I was first dx with GBS on April 4th, 2002. Then the dx was changed to CIDP at Mayo 6 weeks later. But since my illness was arrested by chemotherapy in 2003 (haven’t had any treatments since then) I believe I am now more like someone who has had GBS & was left with residuals, or someone with CIDP who went into remission. I now tell people I had GBS as at least some people have heard of it. If they want to know more, than I tell them I had the chronic form, but I don’t even try going into CIDP as they don’t even want to hear the words for the acronym. But I do feel like I am cheating as I was never totally paralyzed or vented. Is this wrong?
AnonymousOctober 30, 2006 at 8:55 pm
hi pam. you’re not wrong. i wasn’t completely paralyzed either and they caught mine after the second spinal tap right before having to be vented. so call it what you want. it is what it is. after my chemo. all treatment stopped too. i’m asleep from the nose down with left hand partially pralyzed as well as both knees. i carry a full medical list with me because there are too many issues to fit the bracelet. i still say i “have” gbs when people want to know what’s wrong with me. they never called it cidp in my case, but it was severe. but i like the idea previously mentioned, if you wear a bracelet, spell it out; because most emt’s or er docs wouldn’t know what gbs is. good idea!!
AnonymousOctober 31, 2006 at 6:35 pm
I am reminded of the time a Chemist (pharmacist) told me that my symptoms ‘couldn’t be GBS related because the GBS left my system a long time ago’.
I think that is a bit like someone who had polio saying that their duff leg was a residual. Or, as mentioned about the flu ‘residuals’.
I think an alert bracelet etc is a brilliant idea. For the likes of me it wouldn’t be for medication etc but to warn about general anaesthesia as I had an operation and apparently had problems coming round which the surgeon said was because of GBS (or did he mean residuals?!)
AnonymousNovember 1, 2006 at 4:58 am
Maybe the best information for GBS/CIDPer’s would be “Guillain Barre – Do not use Lidocaine” see weblink [url]www.mult-sclerosis.org/news/Jul2000/Unmaskingsubclinicallesions.html[/url]
[SIZE=”3″][B]An endogenous pentapeptide acting as a sodium channel blocker in inflammatory autoimmune disorders of the central nervous system.[/B][/SIZE]
Nat Med 2000 Jul;6(7):808-11
Brinkmeier H, Aulkemeyer P, Wollinsky KH, Rudel R
Department of General Physiology, University of Ulm, D-89069 Ulm, Germany.
Reversible blockade of sodium channels by endogenous substances has been claimed to account for the fast exacerbations and relapses commonly seen in demyelinating autoimmune diseases. Evidence has been provided that in the cerebrospinal fluid of patients with multiple sclerosis or Guillain-Barre syndrome, a sodium-channel-blocking factor exists that has properties of local anesthetic agents. This factor could contribute to the nerve conduction block and paresis seen in these disorders. We describe here a previously unknown endogenous substance in human cerebrospinal fluid with distinct channel-blocking properties even at very low (0.00001 M) concentrations. The pentapeptide with the sequence Gln-Tyr-Asn-Ala-Asp exerted its blocking action by shifting the steady-state inactivation curve of the sodium channels to more-negative potentials, as most local anesthetics do. In the cerebrospinal fluid of healthy individuals, its concentration was about 3 &mgr;M, whereas in patients with multiple sclerosis and Guillain-Barre syndrome, it increased 300-1,400%. At these concentrations, the peptide’s blocking efficacy was higher than that of 50 &mgr;M lidocaine. At a concentration of 10 &mgr;M, lidocaine is able to ‘unmask’ subclinical lesions in multiple sclerosis; thus, the endogenous pentapeptide may well contribute to the fast changes of symptoms. Furthermore, it may become valuable as a marker of disease activity.
PMID: 10888931, UI: 20348033 [B]END[/B]
P.S. You should make a copy of this and give to your dentist. Tell your dentist instead of Lidocaine, you recommend mepivicaine (Carbocaine®) or prilocaine (Citanest®) without vasoconstrictors.
AnonymousNovember 1, 2006 at 10:59 am
I was given the high dose cytoxan (cyclophosphamide) for nine months with the intention of wiping out my immune system & then allowing it to reboot. I was infused 1140 mg 3 times in five days at the Uof M as an inpatient, then 2 more infusions when I got home at the same dosage, then followed up with 1800 mg once a month for 8 more months at my local oncology center. Once my immune system was at 0 for awhile, chemo was ended.
I have never had another treament for CIDP since then, which was in September of 2003. My CIDP was arrested & then I had quite a bit of nerves heal afterwards for a few years. I am not perfect, as I still need AFOs for dropped foot & have poor balance, but at least I can walk again & have most of the use of my hands back. The best thing is waking up every day & knowing that I will be the same, no relapses…
AnonymousNovember 1, 2006 at 7:30 pm
jethro. i was on cytoxan too. i was given i.v.i.g. for one year and both chemo. and i.v.i.g the next year. i have a VERY POSITIVE attitude. although my body is asleep from the nose down for the rest of my life, i try my damndest to live life to the fullest. we’ll see how parasailing goes next week. if you don’t hear from me after the 18th, you’ll know it didn’t go well. (just kidding) can’t wait to do it. it’s a much needed vacation.
luv to all,
AnonymousNovember 1, 2006 at 7:33 pm
Thanks for the feedback. I read about the high dose/low dose cyclophosphamide “immune reboot” in 2000. It was started at Johns Hopkins in 1996 by Dr. Robert Brodsky, a hematologist. The most interesting thing I have ever read. You are the second person I have actually talked with that has had it done. The other is a neurologist with a rare type of cancer. GREAT!!:) Wishing you continued success!!
AnonymousNovember 1, 2006 at 7:45 pm
Thanks for the reply. Were you on a high/low dosage, or just one dosage of cytoxan? Has your doctor concluded that your attack is from T cells, because cytoxan is for “T” cells. There are others that have B cell attacks, and for those, Rituxan should be the medication.
Question your doctor – and do not feel out of line about it. See what he has to say…and if he can’t say, then test need to be run.
AnonymousNovember 1, 2006 at 7:55 pm
jethro. i do recall hearing something about t cells. don’t remember though. my first dose was 500 mg., second dose was 750 mg. the next 10 doses were one gram every 4 weeks with i.v.i.g. in between. i had great insurance at the time and was able to be treated at home with an i.v. nurse. we used to have chemo./pizza parties during my treatments. as long as i took my zofran in enough time, i was able to eat pizza and be infused at the same time.
now i’m just trying to deal with the autoimmune hepatitis i was left with. i’m up to 12 pills of cell cept per day now. just bought some sun block 50 to cover up while parasailing. cell cept can increase the risk of skin cancer. (lymphoma) too. so i’ll just cover up and have fun.
thanks for all the info.
You must be logged in to reply to this topic.